Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Uniqueness of travelling waves for nonlocal monostable equations

Authors: Jack Carr and Adam Chmaj
Journal: Proc. Amer. Math. Soc. 132 (2004), 2433-2439
MSC (2000): Primary 92D15, 39B99, 45G10
Published electronically: March 4, 2004
MathSciNet review: 2052422
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a nonlocal analogue of the Fisher-KPP equation

\begin{displaymath}u_t =J*u-u+f(u),~x\in R,~f(0)=f(1)=0,~f>0 ~{\rm on}~(0,1),\end{displaymath}

and its discrete counterpart ${\dot u}_n =(J*u)_n -u_n +f(u_n )$, $n\in Z$, and show that travelling wave solutions of these equations that are bounded between $0$ and $1$ are unique up to translation. Our proof requires finding exact a priori asymptotics of a travelling wave. This we accomplish with the help of Ikehara's Theorem (which is a Tauberian theorem for Laplace transforms).

References [Enhancements On Off] (What's this?)

  • 1. C. Atkinson and G. E. H. Reuter, Deterministic epidemic waves, Math. Proc. Cambridge Philos. Soc. 80 (1976), 315-330. MR 54:4715
  • 2. P. W. Bates and A. Chmaj, On a discrete convolution model for phase transitions, Arch. Rational Mech. Anal. 150 (1999), 281-305. MR 2001c:82026
  • 3. M. Bramson, Convergence of solutions of the Kolmogorov equation to traveling waves, Memoirs Amer. Math. Soc. 44 (1983). MR 84m:60098
  • 4. K. J. Brown and J. Carr, Deterministic epidemic waves of critical velocity, Math. Proc. Cambridge Philos. Soc. 81 (1977), 431-433. MR 55:10064
  • 5. Xinfu Chen and J.-S. Guo, Uniqueness and existence of traveling waves for discrete quasilinear monostable dynamics, Mathematische Annalen 326 (2003), 123-146. MR 2004b:37175
  • 6. O. Diekmann and H. G. Kaper, On the bounded solutions of a nonlinear convolution equation, Nonlinear Anal. 2 (1978), 721-737. MR 80c:45015
  • 7. William Ellison and Fern Ellison, Prime Numbers, A Wiley-Interscience Publication, John Wiley & Sons, New York; Hermann, Paris, 1985. MR 87a:11082
  • 8. P. C. Fife, Mathematical aspects of reacting and diffusing systems, Lecture Notes in Biomathematics 28, Springer-Verlag, 1979. MR 80g:35001
  • 9. R. A. Fisher, The advance of advantageous genes, Ann. Eugenics 7 (1937), 355-369.
  • 10. A. N. Kolmogorov, I. G. Petrovsky and N. S. Piskunov, Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bull. Univ. Moskov. Ser. Internat., Sect. A 1 (1937), 1-25. A translation in Dynamics of Curved Fronts (Perspectives in Physics Series), by Pierre Pelcé (Editor) and A. Libchaber, Academic Press, Boston, 1988. MR 91b:76002
  • 11. K. Schumacher, Traveling-front solutions for integro-differential equations. I, J. Reine Angew. Math. 316 (1980), 54-70. MR 81k:45007
  • 12. H. F. Weinberger, Asymptotic behavior of a model in population genetics, Nonlinear partial differential equations and applications (Proc. Special Sem., Indiana Univ., Bloomington, Ind., 1976-1977), 47-96. Lecture Notes in Math., Vol. 648, Springer, Berlin, 1978. MR 58:9426
  • 13. D. V. Widder, The Laplace Transform, Princeton University Press, Princeton, NJ, 1941. MR 3:232d
  • 14. J. Wu and X. Zou, Traveling wave fronts of reaction-diffusion systems with delay, J. Dynam. Differential Equations 13 (2001), 651-687. MR 2003a:35114
  • 15. B. Zinner, G. Harris and W. Hudson, Traveling wavefronts for the discrete Fisher's equation, J. Differential Equations 105 (1993), 46-62. MR 94k:39034

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 92D15, 39B99, 45G10

Retrieve articles in all journals with MSC (2000): 92D15, 39B99, 45G10

Additional Information

Jack Carr
Affiliation: Department of Mathematics, Heriot-Watt University, Riccarton, Edinburgh, EH14 4AS, UK

Adam Chmaj
Affiliation: Department of Mathematics, Heriot-Watt University, Riccarton, Edinburgh, EH14 4AS, UK
Address at time of publication: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824

Received by editor(s): August 6, 2002
Received by editor(s) in revised form: May 7, 2003
Published electronically: March 4, 2004
Additional Notes: This work was supported by a Marie Curie Fellowship of the European Community IHP programme under contract number HPMFCT-2000-00465 and in part by NSF grant DMS-0096182
Communicated by: Mark J. Ablowitz
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society